Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Infant with croup, cough. On steroid medication. Concerned about the side effects

User rating for this question
Very Good
Answered by

Practicing since : 1982
Answered : 682 Questions
Good Morning, my baby girl 11 months old has the croup. She had retractions on day 2 and we ended up in the ER where they administered breathing treatment and decadron steroid injection that was to last 3 days. On day 5 my pediatrician also administered yesterday oral predisilone as she has been having a hard time in the evening with bad cough fits and a little bit of stridor. Is it safe that these two drugs be administered together as I am worried about any long term effects on her. It is a 5 day course and I was wondering also if in day 3 she is a better would it be okay to only give her 3 days. It is 3ml twice daily for her.
Posted Sat, 5 May 2012 in Child Health
Answered by Dr. Taher Kagalwala 18 hours later

Thanks for posting your query.

The use of steroids in serious respiratory illness of small children is backed by good evidence of it being able to save lives. The dose and duration of steroid therapy is generally decided by the pediatrician after taking into account the weight, age and general condition of the child. For conditions like croup or childhood asthma of major severity (we call the condition major if there is a fast respiration, distress while breathing, difficulty in speaking/crying/feeding, and a bluish cast to the lips or fingers (though the last one occurs only in really severe cases). Most of the times, treatment is begun with injections of steroids accompanied by nebulisation of medications that will help resolve the inflammation and spasm of the airway passages.

After some improvement, we generally shift to oral treatment with steroids. I think this is what your doctor seems to have done. In the circumstances you have outlined, a 5-day course of oral steroids is fine, though you may want to consider visiting the doctor after 3 days to affirm that the child is much better (if she really is), and if you wish, you may suggest to the doctor your desire to reduce or stop the steroids. However, let me assure you that a 5-7 days course of oral steroids does NOT cause any major side effects or changes in the body that you may have heard about in patients who take steroids out of necessity for long periods.

The bottom line: if you trust your doctor, do not worry about the 1-2 day's extra steroid therapy for your daughter. May I wish your baby good luck and quick recovery.

I hope, I have answered your query. Please accept my answer in case you have no follow up queries.

With regards,

Dr. Taher Kagalwala
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor